Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 210, NWS Dodge City, KS

July 8, 1997Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 1997, 9:46 PM CDT for Meade County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1997, 9:46 PM CDT (02:46 UTC)
Expired
Jul 8, 1997, 10:35 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Meade County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090246 RRA
SVRDDC
KSC119-090335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1035 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN MEADE COUNTY

* AT 945 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH-SOUTHWEST OF MEADE STATE PARK MOVING
  SOUTHEAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS
GUSTING TO 40 TO 50 MPH AND HAIL UP TO 3/4 INCH IN DIAMETER.
IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER
IMMEDIATELY AND STAY AWAY FROM WINDOWS.

01/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:16 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 3:16 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUL 8 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR PRECIP TONIGHT...

SHORT FUSE COMPOSITE SHOWING BEST MOISTURE CONVERGENCE ALONG DEVELOPING
WARM FRONT FROM GARDEN CITY...DODGE CITY AND NORTH AND ALSO TCU ARE
STARTING TO FORM ALONG A WIND SHIFT BOUNDARY PSUEDO-DRYLINE JUST WEST
OF DODGE CITY. CAPES RUNNING ANYWHERE FROM 3000-5000 J/KG...HOWEVER
FAIRLY DECENT CAP OF +3 TO +4 OVER DODGE CITY WITH THE WEAKEST CAP EAST
AND NORTH OF DODGE CITY. CURRENT THINKING IS TO GO WITH THE HIGHEST
POPS MAINLY EAST AND NORTH OF DODGE CITY AS WEAK WARM FRONT SHIFTS
NORTH ALONG WITH CONVERGENCE. WILL CARRY LESSER POPS TOWARD THE
SOUTHWEST AS NUMEROUS AREAS OF CU ARE STARTING TO DEVELOP. WILL GO WITH
AVN/ETA SFC WHICH SHOWS THE BOUNDARY SLOWLY LIFTING NORTH OVERNIGHT.

TOMORROW...AVN WANTS TO KEEP WEAK BOUNDARY OVER THE AREA BUT THINK THIS
BOUNDARY WILL WASH OUT AS STRONGER SOUTHEASTERLY WINDS DEVELOP. WILL
KEEP TEMPS GOING FROM THE 90S ALL AREAS ONCE AGAIN. WILL KEEP A 20 POP
GOING IN THE NORTH WITH SOME WEAK CONVERGENCE UP THERE.

WEDNESDAY NIGHT AND THURSDAY...H5 RIDGE CONTINUES TO BUILD INTO THE
AREA AND WILL CONTINUE WITH TEMPERATURES INTO THE 90S FOR HIGHS AND IN
THE MID 60S AT NIGHT.

BOTH FAN AND FWC GUIDANCE ARE IN AGREEMENT AND SEE NO REASON TO GO
AGAINST THEM.

.DDC...NONE.

DDC 066/092 066/092 068 312
GCK 063/090 065/090 067 312
EHA 065/0 95 064/096 065 211
LBL 065/094 064/094 065 211
HYS 067/089 066/090 067 422
P28 070/097 070/096 070 412

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:08 PM CDTSevere Thunderstorm WarningDDCFord32 min
Jul 8, 7:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa60 min
Jul 8, 7:24 PM CDTSevere Thunderstorm WarningDDCFinney, Gray61 min
Jul 8, 8:00 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jul 8, 10:25 PM CDTFlash Flood WarningDDCMeade4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.